South Dakota, 2016

Hail in South Dakota, September 9, 2016

September 9, 2016 · NWS FSD · 2 events in 2 counties and zones

Thunderstorms produced large hail at two locations, one each in Beadle and Hutchinson Counties, between midnight and daybreak on September 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at two locations, one each in Beadle and Hutchinson Counties, between midnight and daybreak on September 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 8, 9:25 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 8, 9:25 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1025 PM CDT THU SEP 8 2016

.SHORT TERM...(This evening through Friday)
Issued at 318 PM CDT Thu Sep 8 2016

Current convective activity, most of which is in east central SD, is
on the southern extension of a weak short wave passing to the north
of the forecast area coupled with unstable mid level lapse rates.
These showers and isolated thunderstorms are moving rapidly eastward
at about 40 to 45 mph, and will exit and lead into a pleasant evening
across the forecast area. Chances for rainfall this evening are
rather skittish, and have only low pops first in our western zones,
branching eastward to include some of our southern zones by late
evening.

For late tonight and Friday, followed primarily a blend of the ARW,
NMM and ECMWF output. Height falls associated with a short wave in
this area moves squarely across the forecast area between 06Z and
12Z Friday in advance of a surface cold front. Broad upper troughing
exists to the west over the western plains providing a moist flow in
the low levels and a decent low level jet of 20 to 25 knots. With
the moisture and buoyancy, believe likely pops are warranted
generally over the southeast half of our forecast area with locally
heavy rain possible. But not widespread enough to warrant a flash
flood watch for northwest IA or extreme southeast SD where it has
been quite wet recently. There's just not enough model consensus with
the chances for heavy rainfall to warrant the watch. A few storms
could be marginally severe however late tonight, with the main
threat severe wind gusts. Its not very unstable from the surface
through 2km due to a secondary inversion from 800mb to 750mb which
is limiting effective shear. But it is unstable in the mid levels,
therefore believe that any severe wind gusts will be quite isolated.

Ahead of the cold front, likely pops are still warranted for much of
northwest Iowa early Friday morning before the aforementioned short
wave departs. A break could ensue in the mid and late morning,
before more likely pops are warranted in our southeast zones in the
afternoon as the main upper trough swings through along with the
cold front. Concerning temperatures, consensus model readings were
very close tonight to each other so were followed. On Friday, it
still looks very likely that lower to mid 70s will prevail.
Soundings do not look unstable enough to support much in the way of
severe weather chances in northwest IA Friday afternoon.

.LONG TERM...(Friday night through Thursday)
Issued at 318 PM CDT Thu Sep 8 2016

An absolutely spectacular early September weekend is in store for
the region. Saturday will be a bit on the cooler side, but winds are
expected to remain light. Plenty of sunshine will lead to
temperatures near 70 degrees.  Southerly winds will arrive by Sunday
and may turn a bit breezy.  Temperatures will respond accordingly
and will climb into the middle 70s to even lower 80s in the Missouri
River valley.

As we go through next week, the northern stream will lift well into
Canada allowing a large upper low to break free and linger over
western CONUS for the first half of the week. A surface boundary
will push through the CWA on Monday, but moisture is very limited
and the highest moisture transport values focus across portions of
southeastern Nebraska and central Iowa. Will continue to advertise a
lower PoP Monday night into Tuesday.

High pressure will again move into the area for the middle of next
week, bringing a few very chilly days/nights with it.  The initial
surge of cooler air on Tuesday when combined with quite a bit of
cloud cover may keep temperatures in the 60s for highs.  This will
obviously lead to a chilly start to Wednesday with lows in the lower
40s.

Some questions begin to pop up for the very end of the week, as
models show some difference in how upper energy breaks free and
slides eastward.  The ecmwf pushes this wave eastward, while the GFS
maintains a blocking pattern holding the disturbance over the
western CONUS and keeping our local weather dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1024 PM CDT Thu Sep 8 2016

Thunderstorm chances will increase through areas mainly to the
south and east of KHON overnight. There will be MVFR/IFR ceilings
and MVFR visibilities with this activity into Friday morning.
Conditions will improve by mid morning on Friday, with light and
variable winds picking up out of the northwest - leading to VFR
conditions through the remainder of the day.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, Sep 8, 2:45 PM CST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT THU SEP 8 2016

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-092045-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
345 PM CDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING
AND OVERNIGHT. WHILE THE RISK OF WIDESPREAD SEVERE WEATHER IS
LOW...AN ISOLATED STORM OR TWO COULD BECOME SEVERE. THE MAIN RISK
IN SEVERE STORMS WOULD BE QUARTER SIZE HAIL AND WIND GUSTS TO 40
MPH.

LOCALLY HEAVY RAINFALL COULD ALSO BE POSSIBLE WITH STORMS AROUND
DAYBREAK FRIDAY...PRIMARILY IN EXTREME SOUTHEASTERN SOUTH
DAKOTA...NORTHWESTERN IOWA...AND ADJACENT AREAS OF SOUTHERN
MINNESOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Aberdeen radar (KABR), 124 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Beadle

When
September 9, 12:40 AM CST
Where
Beadle County, 2.09 mi WSW of Cavour
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.370, -98.040

Quarter size hail was accompanied by heavy rain.

Hail, Hutchinson

When
September 9, 4:50 AM CST
Where
Hutchinson County, 1.38 mi S of Freeman
Measured
1.75 in hail
Reported by
Public
Coordinates
43.330, -97.430

Golf ball size hail was measured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657869, 657885.